How Do I Know I’m Dependent on My Anxiety Meds?

How Do I Know I’m Dependent on My Anxiety Meds?People who take prescription anxiety medication may feel blindsided when they stop taking the drug or decrease their dosage, because they may experience withdrawal symptoms, which indicates addiction. Drug dependence can sneak up on users, especially those who take anxiety medication as prescribed for a legitimate medical concern. The problems is that it is difficult to recognize when healthy medication use crosses over into addiction. Everyone has unique reactions to a drug, so learn about effects and risks of drug use before taking any substance, because this will help you prevent dependence, or treat it if it develops.

How Prescription Drug Dependency Develops

The brain has an intricate chemical balance that anxiety meds alter, usually to restore homeostasis. Many prescription drugs are only prescribed for short-term use, because they can cause tolerance and dependency. However, when people take these drugs repeatedly, their brains adapt to the medication by producing less of its own feel-good chemicals. As the brain decreases its production of a certain chemical, users will feel less pleasure from a given dosage. This is tolerance, which is more likely to build as people use the drug. To overcome tolerance, some people take larger or more frequent doses, which the brain may further adapt to. As a result, when users cut back their doses, they experience withdrawal symptoms, the ultimate sign of dependence. Once the brain is so accustomed to a drug, it relies upon that drug to function normally.

Signs of Anxiety Medication Dependence

It may be shocking to discover a drug dependence to an anxiety medication, especially if someone is only trying to manage an illness or condition. But, dependency can develop in people who abuse drugs and medical patients alike. Any signs of dependence should be addressed immediately, as the earlier drug dependence is treated, the easier it is to overcome. Contact addiction professionals if you have any of the following signs:

  • Using anxiety medication for over four months
  • You have less relief as when you started from the same dosage
  • You need to take your medication at a time other than prescribed to cope with stress or anxiety
  • You increased your dosage on your own
  • You obsess over having enough medication with you at all times
  • You experienced unusual symptoms when you cut down your dosage. For instance, you may have noticed increased anxiety, a pounding or racing heart, shaking, sweating, sleep disturbances and mental confusion from tapering your dosage.

Seek professional help if you struggle with any of these problems.

Treating Anxiety Medication Addiction

If you worry about your anxiety medication use, then call our toll-free helpline now. Our admissions coordinators are available 24 hours a day to address any concerns you have regarding your anxiety medication, and they can connect you with treatment addiction services. They can help you recover when you are ready to do so.

Comments are closed.